[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

[IPm] Re: Humalog Sensitivity -- Problem, Solutions

Dear Michael:

Please do not interpret my reply as a "poo-poo" of your observations.  I
think that they are probably correct, but I think that the explanation that
you were given is highly unlikely.  Instead, I offered a mechanism by which
I believe that they can plausibly be explained.

I am not surprised that the "tail" effect proved undesireable.  Lispro
insulin has been a tremendous boon.  It finally made pumps really useful. 
unfortunately, it is far from an ideal pump insulin, just as you point out.
 From the data that I have seen and from my own pre-launch experience, I
think that aspart (Novolog) may be superior in pumps, although I am not yet
ready to endorse it as the universal pump insulin.

Michael writes:

> > Dear Michael:
> > 
> > The explanations that you have been given are very improbable.
> > 
> > Although I am not privy to all of the physico-chemical data
> > regarding lispro insulin, insulin loss can occur by one of three
> > mechanisms.
> > 
> <snip>
> Hi Dr. Shank.
> I don't have any personal knowledge or understanding of the 
> mechanisms involved in the chemical interactions that I reported, I'm 
> just the bearer of the news. 
> > 
> > I invite your pharmacist contact, Sofia A. Iqbal, R.Ph., to respond
> > to my analysis.
> >
> This is not the person who provided the information, she is the Novo 
> representative co-ordinating the Compassionate Need program.
> If you'd like to pursue further discussion, contact 
> > Bill Van Antwerp <email @ redacted>
> > I am perfectly happy to be quoted, in fact if any doctors want to
> > talk, give them my phone number, 818 576 4913.
> Bill is the scientist doing the investigation into the Humalog / site 
> life problem. Bill has been investigating this for some time and as I 
> understand it is co-ordinating his work with people at Lilly.
> I'm sure you have a better grasp than I of what is going on with 
> insulin in the tubing and at the infusion site. However, just 
> because conventional wisdom dictates that my hypothesis doesn't make 
> sense, it should not be discounted because there are are large number 
> of people for whom mixing insulin demonstratively extends the life of 
> the infusion site. I must admit it does not seem reasonable to me on 
> the surface, but having carefully tested that mixing H/V works I can 
> at least say personally that the results are very compelling. I did 
> not relate this in my original post because I don't feel that it is 
> relevant nor does it add to the "science" behind why it works but I 
> will relate my experience to you in the hope that it will raise some 
> questions in your mind.
> My daughter (now 18) has been diabetic since age 11 and began pump 
> therapy with  a few months of diagnosis using steel needles and 
> Velosulin. She quickly developed a regimen of changing her infusion 
> sites twice a week on every 3rd and 4th day. This routine fit nicely 
> into her schedule and there was no discernable change in bg's on the 
> 3rd or 4th day for a particular infusion set. When Humalog came on 
> the market, she stopped using Velosulin and switched to the new 
> insulin analog. Immediately she began seeing bg's rise unpredictably, 
> usually on the second day after an infusion set change. Putting in a 
> new set would immediately fix the problem. At the time, it was not as 
> simple as that since we had no idea what was causing the problem and 
> investigated all imaginable scenarios. I am an engineer by profession 
> so I like tidy answers. After a month of "fooling" with Humalog, I 
> switched her back to Velosulin and her bg's immediately stabilized 
> with site life returning to >> 3-4 days. Around that time I received 
> an email report from a man in Davis Calif. that he had tried mixing 
> insulins and found that it helped with site life problems. This 
> didn't make a lot of sense to me but my daughter much preferred the 
> rapid action of the Humalog and wanted to continue using it if 
> possible. We continued using only Velosulin for a 4 week period while 
> I kept a record of my daughter's bg's and site longevity. We then 
> switched to a mixture of 5 parts Humalog and 1 part Velosulin and I 
> again observed her bg's and site life. These remained substantially 
> identical to the case with Velosulin only but much better than her 
> previous experience with Humalog. We later experimented with lower 
> mix ratios, but the "tail" on the longer acting insulin was 
> undesirable and there was no apparent improvement in bg stability or 
> site life.
> I realize that a data point of one is not good science, but it is 
> what I have to offer for direct evidence. I don't have any 
> explanation for the results other than what I've related to you. 
> However, I have related this information to others who have 
> experienced similar problems with Humalog and site life. There are 
> over 3400 members of the Insulin Pumpers support forum. Of these, 
> over 1200 have voluntarily submitted information about various 
> aspects of their diabetes management including details about their 
> insulin usage. 6% report using an H/V or H/regular mix in their 
> pumps. I have not contacted all of them, but of those with whom I 
> have corresponded, universally they relate a similar story to the one 
> I shared with you about my daughter. This scenario has been poo-pooed 
> by many until the numbers became so large that an investigator (Bill 
> Van-Antwerp at Minimed) became interested enough to check it out.
> I have no axe to grind in this, I just want to help out others who 
> are having difficulty with similar problems. I will be collecting 
> data on the results of those switching to Novolog from an H/V mix to 
> see if Novolog can replace the H/V mix for those experiencing 
> difficulty with H alone. Hopefully within a few months, there will 
> be some useful statistics.
> Respectfully,
> Michael Robinton
> Executive Director
> Insulin Pumpers
> 4600 El Camino Real - Suite 206
> Los Altos, CA 94022
> Tel: 650 947-3350
> Fax: 650 947-3356
> email @ redacted
> ----------------------------------------------------------
> Insulin-Pumpers website http://www.insulin-pumpers.org/
> For subscribe / unsubscribe information,
> send the next two lines in a message
> info
> end
> to the e-mail address: email @ redacted
Insulin-Pumpers website http://www.insulin-pumpers.org/
For subscribe / unsubscribe information,
send the next two lines in a message
to the e-mail address: email @ redacted